Kentucky, 2012Flash Flood in Kentucky, August 3, 2012
August 3, 2012 · NWS LMK · 1 event in 1 county or zone
Widespread thunderstorms over east central Kentucky produced locally heavy rainfall. Flooding was reported in Richmond.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms over east central Kentucky produced locally heavy rainfall. Flooding was reported in Richmond.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 3, 6:10 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 3, 6:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT FRI AUG 03 2012
...Updated Aviation Discussion...
.Short Term (Tonight through Saturday night)...
Issued at 315 PM EDT Fri Aug 3 2012
Once the sun sets this evening, most of the shower and thunderstorm
activity from anything that develops this afternoon should wain and
eventually dissipate for the most part. Have kept mentionable PoPs
for the overnight hours more for the uncertainty of this unsettled
pattern we're currently in rather than for any sort of real precip
signal. It looks like the lull in precip chances will be between
late tonight into early tomorrow morning but as the temperatures
rise with the heating of the day on Saturday, expect some scattered
pulse thunderstorms to erupt in the mid-afternoon hours. HPC is
depicting a weak surface boundary sticking around the area through
tomorrow and along with a wave traversing through well ahead of the
approaching cold front (see the long term discussion below), should
be a source for those aforementioned afternoon storms to generate
around. Moisture transport will continue with PWATS increasing
throughout the day, WAA will be in full swing, and an unstable
airmass will take hold of the Ohio Valley. Out of these storms,
central Kentucky and southern Indiana can anticipate some of them to
become strong to possibly isolated severe status with minimal
organization and similar to recent summer events. Wind will be the
primary threat along with locally heavy rainfall. Unlike most of
said recent afternoon storm events, convection is anticipated to
continue on through the overnight period to some degree in portions
of the forecast area despite the loss of daytime heating. This
ongoing convection will lead into the approaching stout frontal
boundary from the northwest.
Temperatures tonight will linger in the low 70s and will most likely
rebound into the 90s. Winds should be picking up a bit more tomorrow
as compared to today due to a tightening pressure gradient and will
generally be out of the south. Clouds will filter out somewhat late
tonight into tomorrow morning but will be on the increase again
tomorrow afternoon through the end of this forecast period.
.Long Term (Sunday through Friday)...
Issued at 320 PM EDT Fri Aug 3 2012
The long term will begin with active weather as a cold front moves
through the area on Sunday. Storms will likely be ongoing across
southern
Indiana and north central Kentucky early Sunday as the remnants from
a complex moving southeast affect the region. A few of the storms in
the morning may be strong to severe with damaging wind gusts.
However,
soundings look more like a heavy rain scenario with precipitable
water values maxing out above 2 inches. We may see a break in precip
through the part of the morning hours. Temperatures look to rise
into the upper 80s to lower 90s by the afternoon as the front
continues to push south. Soundings show plenty of instability
developing with 2000-2500 J/kg of CAPE, especially across southern
and
eastern portions of the area. Shear values for 0-6 km range from
20-30 knots. The instability combined with the frontal forcing still
looks to support strong to severe storms Sunday afternoon through
the evening hours. Damaging winds will likely be the main threat,
with some hail possible.
Some showers/storms will linger in the Lake Cumberland region
overnight
and possibly into Monday morning. High pressure will them build in
across the Ohio Valley keeping us dry Tuesday through Wednesday.
With more models indicating a chance for precip on Thursday with a
weak system moving through will go with slight chance pops. Friday a
stronger upper level trough will swing through, with precipitation
chances better than for Thursday. Highs on Monday will likely be the
coolest of the long term with temps topping out in the mid to upper
80s. We will be back into the lower 90s by Wednesday next week with
lows in the upper 60s to lower 70s.
&&
.Aviation (00Z TAF Issuance)...
Issued at 710 PM EDT Fri Aug 3 2012
Expect the convective activity nearest to LEX to continue to diminish
over the next few hours with the loss of daytime heating. Skies will
be tricky tonight as diurnally drive Cu will likely dissipate,
however the advection of deeper moisture into the area could allow
for new development. For now will go with SCT-BKN near the MVFR/VFR
threshold. Southerly surface winds between 5 and 10 mph overnight,
will give way to south southwesterly tomorrow between 10 and 15 mph,
gusting into the 20-25 mph range. Will also see diurnally driven Cu
develop once again by late morning with thunderstorm chances
increasing during peak heating. Only expecting scattered coverage at
this point so confidence is not high enough to go prevailing at this
time.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......LG
Long Term........EER
Aviation.........BJS
Hazardous weather outlook, Aug 3, 2:53 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT FRI AUG 3 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
353 PM EDT FRI AUG 3 2012 /253 PM CDT FRI AUG 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS THAT MAY HAVE DEVELOPED IN THE
AFTERNOON HOURS ON FRIDAY WILL WAIN AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED PULSE THUNDERSTORMS ARE ANTICIPATED TO FIRE UP SATURDAY
AFTERNOON AS AN UNSETTLED WEATHER PATTERN CONTINUES TO GRIP THE
OHIO VALLEY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS
LIGHTNING BEING THE PRIMARY THREATS. SMALL HAIL ALSO CANNOT BE
RULED OUT.
HEAT INDICES COULD APPROACH THE CENTURY MARK OR SLIGHTLY ABOVE IN
LOCATIONS GENERALLY WEST OF INTERSTATE 65 SO BE EXTRA CAUTIOUS WHEN
PERFORMING OUTDOOR ACTIVITIES.
A COLD FRONT WILL CROSS THE REGION SUNDAY...WITH STRONG TO
POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF IT.
STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA. ANY THUNDERSTORM THAT DEVELOPS
WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF STRONG WIND GUSTS TO
THE NWS IN LOUISVILLE VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).
LG/EER
In the hours before
Special weather statement, Aug 3, 3:15 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT FRI AUG 3 2012
INZ076-077-083-084-089>092-KYZ023>030-053-061>063-070>075-040400-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE...HAWESVILLE...
HARDINSBURG...BRANDENBURG...BEAVER DAM...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...HODGENVILLE...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE
415 PM EDT FRI AUG 3 2012 /315 PM CDT FRI AUG 3 2012/
...HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...
HEAT INDEX VALUES ON SATURDAY AFTERNOON ARE ANTICIPATED TO REACH
THE 100 TO 105 DEGREE RANGE FOR LOCATIONS GENERALLY ALONG INTERSTATE
65 AND POINTS WESTWARD. THERE IS A CHANCE THAT THUNDERSTORMS AND
CLOUD COVER COULD HINDER HEAT INDICES FROM TOPPING OUT AT THE
AFOREMENTIONED VALUES BUT CAUTION SHOULD BE EXERCISED WHEN
PERFORMING OUTDOOR ACTIVITIES REGARDLESS OF THE EXACT VALUES
REACHED.
IT IS SUGGESTED TO AVOID THIS HEAT AND HUMIDITY BY RESCHEDULING
ACTIVITIES EARLIER IN THE DAY. HOWEVER...IF THIS IS NOT
POSSIBLE...BE SURE TO TAKE FREQUENT BREAKS IN COOL
LOCATIONS...DRINK PLENTY OF WATER...AND BE SURE TO CHECK ON THOSE
WHO MAY NOT HAVE ACCESS TO AIR CONDITIONING. BEAT THE HEAT...CHECK
THE BACKSEAT!
LG
Special weather statement, Aug 3, 5:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT FRI AUG 3 2012
KYC151-032320-
MADISON KY-
650 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...
AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 5 MPH.
OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL RATES OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON
ROADWAYS IS OCCURRING IN RICHMOND.
* THIS STORM WILL ALSO IMPACT...
RICHMOND...
REEDS CROSSING AND TERRILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3777 8413 3763 8424 3770 8432 3780 8429
TIME...MOT...LOC 2250Z 291DEG 3KT 3773 8428
SCHOETTMER
Flash Flood, Madison
- When
- August 3, 6:15 PM EST
- Where
- Madison County, 0.88 mi SE of Richmond to 0.6 mi E of Richmond
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -84.290
The Madison County emergency manager reported a water rescue just west of downtown Richmond within an area that commonly experiences flooding. Several other low water crossings east of Richmond were briefly closed by high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388754.